NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 3, 2:53 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 3, 2:53 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
353 PM EDT Thu Aug 3 2017
.NEAR TERM...(Tonight through Friday)
Issued at 300 PM EDT Thu Aug 3 2017
...Showers and Thunderstorms and Turning Cooler...
High Impact Weather Potential...Thunderstorms, mainly south of
M-72, could become severe this afternoon and tonight.
Pattern Synopsis/Forecast...A sfc low in the Upper Mississippi
Valley is deepening, with a warm front that stretches into S Lower
and into SW Ontario. A cold front stretches from the low down the
Mississippi and into the S Plains. This low is expected to move NE
into N Lake Michigan/C Upper by 06z/Fri, and on into Ontario,
north of ANJ, by 18z/Fri, which should push through the cold
front. By 00z/Sat, the 500 mb low will then swing through E Upper
with the wrap around moisture producing low clouds and much cooler
temperatures for Friday afternoon.
Primary Forecast Concerns...First issue is the thunderstorms.
Concern has been for the right ingredients over the region to kick
off severe storms. Looking at the 09z/SREF plumes over N Lower,
and specifically the ones along and south of M-72 where the main
threat has been outlined, the threat is looking minimal as the
best MUCAPEs are in NW Lower at the moment, but the best shear
barely gets to 30 knots, and that's on or just after 00z. So can't
discount it, but think that the threat is more south of M-55, and
based on the warnings out of GRR and DTX areas, along and south of
I-96. With our cloud cover, it looks like the CAPEs have been
limited. There is a concern for NE Lower Friday morning as the
best shear and instability rises overnight by 12z-15z, along the
cold front. However, once the cold front is through, probably
between 15z(west) and 18z (east), that threat will be over as
well.
Otherwise the threats become the rain itself, and that looks to be
in E Upper as the warm front lifts north and the sfc low rams the
warm, moisture up the warm front. The SREF plumes at ANJ show an
even split above and below the Mean which ends up around 1.0" by
12z/Sat. The members above the mean are pretty spread out with the
max around 1.81". It is more likely that the rain amounts will be
around 1" or less through that time period.
After that, it will remain cloudy and cool as the wrap around
moisture, and the cooler 850 mb temperatures (+6C?) push into the
region. So scattered rain showers. There is talk of waterspouts
for Friday evening(see the marine discussion below).
&&
.SHORT TERM...(Friday night through Sunday)
Issued at 300 PM EDT Thu Aug 3 2017
...Shower chances Friday night and again on Sunday...
High impact weather potential...none.
Sharp upper trof will lift out of MI, gradually spinning its way
toward northern Quebec. Broader 500mb troffing will linger,
supporting temps below climo, though we will recover somewhat this
weekend.
Precip chances will be two-fold. First, considerable shower activity
will be ongoing as we move into Friday evening. A rumble or two of
thunder may linger early on, especially in eastern upper MI, where
the 500mb cold pool is present. This activity will tend to lift out
from sw to ne, though some showers could linger into Sat morning in
eastern upper. Otherwise, a n-s weak ridge of high pressure will
contribute to mainly quiet wx Saturday and Sat night. Sunnier skies
expected Saturday in sw sections vs places to the north and east.
On Sunday, one of a series of fast-moving shortwaves will move
across the southern lakes and Ohio Valley. Primary baroclinic zone
will be way to our south, but risk of showers will still expand into
parts of northern lower MI with time. This could poke into parts of
nw lower MI (CAD/MBL) as soon as late Sat night. Better chance will
be during the day Sunday, primarily near/south of M-32. Healthy
amount of cloud cover Sunday in the south, more in the way of sun in
eastern upper MI.
Max temps upper 60s to mid 70s Saturday, 70-75f Sunday. Min temps
generally in the 50s.
&&
.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM EDT Thu Aug 3 2017
High pressure building in to start the week will work to clear
out any lingering showers through the day Monday. This should keep
things dry as we head into midweek, with temperatures returning
to more near normal values in the mid to upper 70s. Pretty low
confidence forecast after the midweek period. Guidance remains all
over the place in strength, timing, and location of a cutoff low
in the vicinity of the Great Lakes. The cutoff remaining to our
north continues to look like the more likely scenario, and it's
hard to argue the low chance PoPs for Thursday, but expect changes
over the coming days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 200 PM EDT Thu Aug 3 2017
The biggest issue over the next 6 hours is the CIGS and
thunderstorms. Thunderstorms are developing along a warm front
over central Lake Michigan currently and are progged to move north
with the front through the night. A sfc low will deepen to the
west and move along the front and into N Lower MI overnight. This
will bring more rain showers and thunderstorms through the
forecast area through Friday afternoon and into the night.
The CIGs will be around 1000-3000 feet today and probably tonight
as the showers and thunderstorms move into the region. However,
there have been some holes in the lower clouds, especially over in
Wisconsin where the air mass is coming from. It may end up as the
warm front moves north that the CIGS will lift for a time in the
warm sector, then as the cold front and sfc low move into the
region, that the CIGS fall again back to around 1000 feet.
After 06z/Fri, there may be another brief break in the cloud cover
as the sfc low moves to the NE of the region, but wrap around
moisture will quickly fill in and bring at the least MVFR category
CIGS and breezy conditions.
&&
.MARINE...
Issued at 300 PM EDT Thu Aug 3 2017
Tonight through Saturday...The deepening low in the Upper
Mississippi Valley will bring small craft gusts to the northern
Lake Michigan this evening, until the center of the low passes
over the region and relaxes the gradient overnight. However, once
the low moves into Ontario, northeast of Sault Ste. Marie, the
cold front will move through Lakes Michigan and Superior, by
18z/Fri. This is expect to bring gales to Lake Michigan with the
better pressure gradient and unstable air mass over the lakes.
With the instability Friday night, and winds near gale force,
waterspouts would be possible into the evening. However, as the
sfc and upper lows move away from the Upper Great Lakes, the
gradient will relax, and the colder upper air will begins to warm
again, so that the winds will diminish by the late afternoon on
Saturday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...GALE WARNING from 2 PM Friday to 2 AM EDT Saturday for LMZ323-
341-342-344>346.
LS...NONE.
&&
NEAR TERM...JL
SHORT TERM...JZ
LONG TERM...AM
AVIATION...JL
MARINE...JLSpecial weather statement, Aug 3, 3:23 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Gaylord MI
423 PM EDT THU AUG 3 2017
MIZ019>021-032100-
Leelanau-Antrim-Charlevoix-
423 PM EDT THU AUG 3 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEELANAU...
NORTHWESTERN ANTRIM AND SOUTH CENTRAL CHARLEVOIX COUNTIES...
At 423 PM EDT, a strong thunderstorm was located over Peshawbestown,
or near Leland, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Charlevoix, Leland, Grand Traverse Light, Torch Lake, Norwood,
Suttons Bay, Northport, Fishermans Island State Park, Omena, Lake
Leelanau, Peshawbestown and Leelanau State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4541 8531 4530 8518 4525 8529 4508 8530
4489 8568 4491 8571 4493 8570 4495 8572
4494 8573 4503 8584
TIME...MOT...LOC 2023Z 229DEG 22KT 4503 8566
JSL